Medical questions & health advice by board certified doctors
"What are the chances of anaphylactic shock if I get allergy shots?"
Doctor recommended some allergy shots because of my sinus problems. They made me get an Epi Pen because I could have anaphylactic shock. What are the chances this could happen? Should I be worried?
Allergy shots are indeed useful for certain types of allergies, especially nasal allergies and sinus symptoms like the kinds you are experiencing. The principle is that gradual exposure to the allergen that causes the allergic reaction can actually help dampen down the body's reaction. Most of the time, allergy shots are really well tolerated, although they can sometimes cause symptoms.
See a doctor who can help
Find a Allergists near you
In particular, there is a low chance of having a serious anaphylactic reaction to the shots. This usually occurs in the first 30 minutes after getting the shot. For this reason, your doctor will keep you in the office under observation for about 30 or 60 minutes after you get the shot to make sure this is not happening to you. If you do not have any symptoms in this first period of time after shot administration, then it is unlikely that you will have any. Occasionally, however, there can be a delayed allergy reaction hours afterwards. This is not usually as severe as anaphylaxis, but many doctors still give those injectable Epi Pens out as a safety precaution. Please talk to your allergy doctor for more specific information about your course of allergy shots and any side effects you might experience.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.